Utah, 2003

Heavy Snow in Utah, March 16 to 18, 2003

March 16 to 18, 2003 · NWS SLC · 6 events in 6 counties and zones

A slow moving storm really pounded the mountains with heavy snow. Some of the totals reported over the tree day period included 55 inches at Farnsworth Lake, 48 inches at the Gooseberry Ranger Station, 31 inches at Solitude, 28 inches at Brian Head and 27 inches at Brighton.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A slow moving storm really pounded the mountains with heavy snow. Some of the totals reported over the tree day period included 55 inches at Farnsworth Lake, 48 inches at the Gooseberry Ranger Station, 31 inches at Solitude, 28 inches at Brian Head and 27 inches at Brighton. The Tooele bench reported 10 inches, Cedar City 9 inches, and Nephi had 5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 16, 10:30 AM MST, 30 minutes earlier.

Area forecast discussion, Mar 16, 10:30 AM MST, 30 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1030 AM MST SUN MAR 16 2003

.SYNOPSIS...A PACIFIC STORM SYSTEM WILL MOVE ACROSS MAINLY SOUTHERN
AND EASTERN UTAH TODAY AND TONIGHT. THE COLD...MOIST AND UNSTABLE
AIRMASS ASSOCIATED WITH THIS STORM WILL CONTINUE TO AFFECT THE AREA
THROUGH TUESDAY.

.DISCUSSION...SHORTWAVE NEAR SOUTHERN TIP OF NV WILL TRACK EAST TO
NORTHEAST TODAY AND TONIGHT.  OVER OUR AREA THE ASSOCIATED LIFT WILL
BE CONFINED TO THE SOUTHERN AND EASTERN PORTIONS.  THE AIRMASS
REMAINS RELATIVELY WARM WHICH WILL CONFINE SNOW TO RELATIVELY HIGH
ELEVATIONS AND ALSO LIMIT ACCUMULATIONS BECAUSE OF THE HIGH
DENSITY.  SO HAVE CANCELED THE WINTER STORM WARNINGS THAT REMAINED
IN THE MOUNTAINS AS ADDITIONAL ACCUMULATIONS WILL GENERALLY BE BELOW
EVEN ADVISORY LEVELS. ALSO REDUCED PROBABILITIES OVER ALL OF THE
NORTHWEST ZONES.  TRENDS FOR THE REST OF THE PACKAGE LOOK OK WITH
WRAP AROUND MOISTURE FILLING BACK INTO THE NORTHWEST TOMORROW TO
INCREASE CHANCES THERE WHILE THE SOUTH DROPS INTO THE CHANCE RANGE
AS WELL.

SLC 224 CDC 866  SANDERS

.SLC...ALL REMAINING WARNINGS CANCELED.
Hazardous weather outlook, Mar 16, 10:15 AM MST, 45 minutes before
IDZ024-025-UTZ001>021-WYZ021-171400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1015 AM MST SUN MAR 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WCJIN-WYSW

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch

When
March 16, 11:00 AM MST to March 18, 12:00 PM MST
Where
P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder

When
March 16, 11:00 AM MST to March 18, 12:00 PM MST
Where
Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete

When
March 16, 11:00 AM MST to March 18, 12:00 PM MST
Where
W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, W Salt Lake T X W/E Toole T X E

When
March 16, 11:00 AM MST to March 18, 12:00 PM MST
Where
W Salt Lake T X W/E Toole T X E forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, W Utah T X Nw/P X E Juab

When
March 16, 11:00 AM MST to March 18, 12:00 PM MST
Where
W Utah T X Nw/P X E Juab forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver

When
March 16, 11:00 AM MST to March 18, 12:00 PM MST
Where
X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver forecast zone
Reported by
GENERAL PUBLIC

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380188, 5380189, 5380190, 5380191, 5380192, 5380193.